Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 75, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 15, 2006, 6:18 PM CDT for Jackson County, Shawnee County, Wabaunsee County, Kansas. It was in force for 42 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2006, 6:18 PM CDT (23:18 UTC)
- Expired
- Apr 15, 2006, 7:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Jackson County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 6:30 PM CDT | HAIL 0.88 | 6 Sw Mayetta, KS | |
| Apr 15, 6:40 PM CDT | HAIL 1 | Mayetta, KS | |
| Apr 15, 6:40 PM CDT | HAIL 1.25 | 5 Nne Topeka, KS | |
| Apr 15, 6:45 PM CDT | HAIL 1.5 | 1 N Auburn, KS | COOP OBSERVER CALLED IN HAIL THIS MORNING WITH PRECIPITATION REPORT. TIME IS ESTIMATED. |
| Apr 15, 6:53 PM CDT | HAIL 1.5 | 6 Sw Topeka, KS | |
| Apr 15, 6:55 PM CDT | HAIL 1.5 | Topeka, KS | HAIL REPORT AT SOUTH TOPEKA TURNPIKE EXIT. |
| Apr 15, 6:55 PM CDT | HAIL 1.5 | Topeka, KS | HAIL REPORT AT SOUTH TOPEKA TURNPIKE EXIT. |
| Apr 15, 6:55 PM CDT | HAIL 1.75 | 4 Sw Topeka, KS | |
| Apr 15, 6:59 PM CDT | HAIL 1.75 | Topeka, KS | 21ST AND FAIRLAWN |
| Apr 15, 6:59 PM CDT | HAIL 1.75 | Topeka, KS | HAIL AT LEAST GOLF BALL SIZE AT 21ST AND FAIRLAWN. |
| Apr 15, 6:59 PM CDT | HAIL 1.75 | Topeka, KS | REPORT OF GOLF BALL SIZE HAIL AT 37TH AND BURLINGAME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 3:04 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -793 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 152318
SVRTOP
KSC085-177-197-160000-
/O.NEW.KTOP.SV.W.0075.060415T2318Z-060416T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT SAT APR 15 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
EAST CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
JACKSON COUNTY IN NORTHEAST KANSAS
* UNTIL 700 PM CDT
* AT 613 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR MAPLE HILL...OR ABOUT 16 MILES WEST OF
TOPEKA...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
SILVER LAKE...
DELIA...
TOPEKA...
POTAWATOMI RESERVATION...
HOYT...
MAYETTA...
HOLTON...
DENISON...
WHITING...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 167 AND 187.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 339 AND 355.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE
INDOORS NOW AND STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3908 9560 3905 9558 3906 9552 3893 9551
3888 9571 3888 9591 3881 9601 3913 9611
3915 9610 3913 9602 3923 9603 3917 9608
3917 9608 3919 9608 3926 9601 3942 9598
3964 9557
$$1 follow-up statement
000
WWUS53 KTOP 152349
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SAT APR 15 2006
KSC085-177-197-160000-
/O.CON.KTOP.SV.W.0075.000000T0000Z-060416T0000Z/
JACKSON-SHAWNEE-WABAUNSEE-
646 PM CDT SAT APR 15 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL WABAUNSEE...SHAWNEE AND JACKSON COUNTIES...
AT 640 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE 5
MILES NORTH OF TOPEKA. ANOTHER SEVERE STORM APPEARED AROUND 10 MILES
SOUTHWEST OF DOWNTOWN TOPEKA. BOTH STORMS WERE MOVING NORTHEAST
AROUND 45 MPH.
LOCATIONS IMPACTED INCLUDE...
MAYETTA...WHITING...DENISON...TOPEKA AND HOLTON.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 167 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 339 AND 355.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3908 9560 3905 9558 3906 9552 3893 9551
3888 9571 3888 9591 3881 9601 3913 9611
3915 9610 3913 9602 3923 9603 3917 9608
3917 9608 3919 9608 3926 9601 3942 9598
3964 9557
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:23 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 15, 3:23 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT SAT APR 15 2006 .DISCUSSION... DRYLINE SEEN WELL IN BOTH RADAR AND SATELLITE JUST NOW MOVING THROUGH SLN AND CNK. WEAK ELEVATED CONVECTION ONGOING FROM NORTHEAST OF A LINE FROM MHK TO EMP. STRONG CAP ON 18Z TOP SOUNDING WILL WEAKEN WITH TIME...BUT MOISTURE NOT EXTREMELY DEEP AND MIXED LAYER CAPE GENERALLY 1000 J/KG OR LESS AT THIS TIME. BEST CHANCE FOR SEVERE IN OUR CWA SHOULD BE ACROSS FAR NORTHERN KANSAS ALONG/AHEAD OF DRYLINE FROM 21 THROUGH 02Z AS STRONGER FORCING AND COLDER AIR ALOFT ACROSS NEBRASKA COULD WEAKEN CAP ENOUGH FOR SURFACE BASED CONVECTION TO FORM. RELATIVELY HIGH LCLS SOMETHING OF A NEGATIVE FOR TORS...BUT STRONG LOW-LEVEL SHEAR IS CONCERNING. REFERENCE TOR WATCH 190 FOR MORE INFO. GFS/ETA MODELS ARE RELATIVELY CONSISTENT IN PRODUCING CONVECTION ONLY ACROSS FAR NORTHERN TIER OF COUNTIES WITH BEST CHANCE FAR NORTHEAST THIS EVENING. RUC AND PARALLEL NAM WOULD GENERATE THUNDERSTORMS FARTHER SOUTH...BUT CHANCES DECREASE WITH SOUTHWARD EXTENT...THUS HIGHEST POPS FAR NORTHEAST TAPERING OFF TO ONLY SLIGHT CHANCE IN EAST CENTRAL KANSAS. LOW PRESSURE OCCLUDES OVERNIGHT AND THEN MOVES SLOWLY EASTWARD ON SUNDAY INTO THE MIDDLE MISSISSIPPI VALLEY. WRAPAROUND MOISTURE/CLOUDINESS SHOULD AFFECT NORTHEAST KANSAS ON SUNDAY KEEPING TEMPERATURES A LITTLE COOLER THAN THEY OTHERWISE WOULD BE. THERE IS A SLIGHT CHANCE OF SHOWERS SUNDAY MAINLY ALONG THE NEBRASKA BORDER AND EARLY IN THE DAY. GUIDANCE TEMPERATURES FROM NGM/NAM/GFS AGREE QUITE WELL WITH EACH OTHER FOR TONIGHT AND SUNDAY AND HAVE DIFFERED LITTLE FROM THEM. THIS RESULTED IN RAISING LOWS TONIGHT A FEW DEGREES FROM ONGOING FORECAST. THE UPPER TROUGH AND ASSOCIATED SURFACE LOW MOVE OFF INTO THE OHIO VALLEY SUNDAY EVENING AS SURFACE HIGH NUDGES INTO NORTHEAST KANSAS BY 12Z MONDAY. WINDS SHIFT TO THE SOUTHEAST AHEAD DEVELOPING SURFACE LOW OVER EASTERN COLORADO ON MONDAY. 850 MB TEMPERATURES INCREASE INTO THE UPPER TEENS NEAR THE NORTHEAST CORNER OF KANSAS TO THE LOWER 20S IN THE SOUTHERN CWA. 500 MB RIDGE WILL BE OVER EASTERN KANSAS EARLY MONDAY THEN MOVE EAST AS NEXT PACIFIC TROUGH MOVES INTO THE ROCKIES MONDAY EVENING. WILL LEAVE TEMPERATURES IN THE UPPER 70S TO LOWER 80S ON MONDAY. NEXT CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TUESDAY AS UPPER TROUGH MOVES OUT INTO THE PLAINS AND SURFACE FRONT/DRYLINE MOVES ACROSS THE CWA INTO THE EVENING HOURS. HAVE INTRODUCED SOME POPS FOR TUESDAY EVENING ACROSS THE EASTERN THIRD OF THE CWA. THE UPPER BLOCKING PATTERN STILL FORECAST TO OCCUR WITH THE PLAINS UPPER LOW MOVING NORTHEAST FROM NEBRASKA TO THE GREAT LAKES BY THE END OF NEXT WEEK. TEMPERATURES WILL BE NEAR NORMAL FOR THE LATTER HALF OF THE WEEK WITH HIGHS IN THE UPPER 60S TO LOWER 70S. A SHORTWAVE MOVES ACROSS THE SOUTHERN PLAINS NEAR THE END OF THE WEEK ON FRIDAY WILL KEEP PRECIPITATION CHANCES SOUTH OF THE CWA INTO SATURDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 15, 3:21 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT SAT APR 15 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 321 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER EXTREME NORTH CENTRAL AND NORTHEASTERN KANSAS...ALONG THE DRYLINE AND NEAR A WARM FRONT DRAPED NEAR THE KANSAS...NEBRASKA BORDER. THERE IS AN ENHANCED THREAT OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS ACROSS THIS AREA AS ISOLATED SUPERCELLS ARE POSSIBLE NEAR THE WARM FRONT. THE REST OF THE OUTLOOK AREA MAY ALSO SEE SOME SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER NORTH CENTRAL KANSAS THIS AFTERNOON AND IN THE VERY HIGH CATEGORY ACROSS THE NORTHEAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS NORTH CENTRAL AND NORTHEASTERN KANSAS.
In the hours before
Local storm report, Apr 15, 5:36 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 6 S ONAGA 39.40N 96.17W
04/15/2006 E1.25 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 15, 5:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 8 WSW SENECA 39.79N 96.20W
04/15/2006 E70 MPH NEMAHA KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 15, 5:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 5 SSE SENECA 39.77N 96.03W
04/15/2006 E65 MPH NEMAHA KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 15, 5:48 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
548 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST 1 N CENTRALIA 39.74N 96.13W
04/15/2006 E60 MPH NEMAHA KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 15, 5:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 1 W HAVENSVILLE 39.51N 96.10W
04/15/2006 E1.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 15, 6:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 5 SSE GOFF 39.60N 95.90W
04/15/2006 E2.00 INCH NEMAHA KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 40 min |
| Apr 15, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 33 min |
| Apr 15, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 45 min |
| Apr 15, 5:07 PM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 4 hr |
| Apr 15, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 48 min |
| Apr 15, 5:50 PM CDT | Tornado Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie | 40 min |
| Apr 15, 6:27 PM CDT | Tornado Warning | TOP | Brown, Jackson, Nemaha | 38 min |
| Apr 15, 6:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 58 min |
| Apr 15, 6:49 PM CDT | Tornado Warning | TOP | Brown | 26 min |
| Apr 15, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 20 min |
| Apr 15, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.